Click a topic below for an index of articles:

 

New-Material

Home

Alternative-Treatments

Financial or Socio-Economic Issues

Forum

Health Insurance

Hepatitis

HIV/AIDS

Institutional Issues

International Reports

Legal Concerns

Math Models or Methods to Predict Trends

Medical Issues

Our Sponsors

Occupational Concerns

Our Board

Religion and infectious diseases

State Governments

Stigma or Discrimination Issues

If you would like to submit an article to this website, email us at info@heart-intl.net for a review of this paper
info@heart-intl.net

 

any words all words
Results per page:

“The only thing necessary for these diseases to the triumph is for good people and governments to do nothing.”

 

       
     

Transfusion Related Acute Lung Injury

http://www.fda.gov/cber/ltr/trali101901.htm


Department of Health and Human Services
Public Health Service
Food and Drug Administration
1401 Rockville Pike
Rockville, MD 20852-1448

October 19, 2001

Dear Colleague:

This is to alert you to the possibility that patients who receive blood products, particularly plasma-containing products, may be at risk for Transfusion Related Acute Lung Injury (TRALI), a serious pulmonary syndrome that can lead to death if not recognized and treated appropriately. Even small amounts of plasma in packed red blood cells may induce TRALI. Recognition of symptoms and immediate treatment are imperative.

Reports

The first TRALI fatality was reported to the Center for Biologics Evaluation and Research (CBER) in 1992. Since then, CBER has received more than 45 fatality reports of TRALI. As of FY2000 this represented 13 percent of all transfusion fatalities. TRALI is thought to be the third leading cause of transfusion related death. The majority of deaths were associated with fresh frozen plasma transfusions; fewer were caused by packed red blood cell transfusions and platelet transfusions. In most cases, follow-up donor antibody screens implicated donors who were multiparous females and were positive for anti-HLA or anti-granulocyte antibodies. Non-fatal TRALI events reported by licensed blood establishments through Med Watch or as Biological Product Deviation reports are also on the increase. There have been 26 such reports since 1999. This finding may be attributable to better recognition and reporting of events. Because of misdiagnosis and/or underreporting, the full scope of TRALI is not known.

 

Description and Cause of Problem

TRALI is a well-characterized clinical constellation of symptoms including dyspnea, hypotension, and fever. The radiological picture is of bilateral pulmonary infiltrates without evidence of cardiac compromise or fluid overload. Symptoms typically begin 1-2 hours after transfusion and are fully manifest within 1-6 hours. Products typically implicated in TRALI are whole blood, packed red blood cells, fresh frozen plasma, cryoprecipitate, platelet concentrates, apheresis platelets, and rarely IGIV1. The etiology of TRALI may be attributable to the presence of anti-HLA and/ or anti-granulocyte antibodies in the plasma of multiparous females or donors who have received previous transfusions. TRALI recipients have no specific demographics such as age, gender, or previous transfusion history. Although TRALI does not always occur through transfusions from donors with anti-HLA or anti-granulocyte antibodies, one or both of these antibody types have been found in 89% of TRALI cases.2


1   Rizk A, Gorson K, Kenny L, and Weinstein R: Transfusion-related acute lung injury after the infusion of IVIG. Transfusion 2001; 41:264-268.

2   Popovsky,MA, Chaplin, HC, and Moore, SB. Transfusion-related lung injury: a neglected serious complication of hemotherapy. Transfusion 1992; 32:589-592.


Diagnosis and Treatment

It appears that unlike allergic or anaphylactic immune-mediated transfusion reactions, antibodies implicated in TRALI are usually of donor origin. Once transferred to the recipient, these antibodies may cause complement activation resulting in neutrophilic influx into the lungs and damage to the pulmonary microvasculature. The clinical result may be subtle or significant. In either case, there is typically a marked hypoxemia, hypotension, fever, and severe bilateral pulmonary edema. Respiratory support should be as intensive as dictated by the clinical picture. Diuretics play no role in TRALI as the underlying pathology involves microvascular injury, rather than fluid overload.

 

Recommendations

  1. Be alert that any respiratory distress occurring during or following blood or blood component(s) transfusion could potentially be TRALI. Discontinue the transfusion immediately. Begin oxygen and supportive therapy.
  2. Notify the Blood Center that supplied the blood component and return remaining product to be tested for anti-HLA and/or anti-granulocyte antibodies in the donor.
  3. 1. Fatalities from TRALI should be reported to CBER in accordance with 21CFR 606.170(b). FDA encourages voluntary reporting of TRALI as a serious adverse reaction to transfusions. Reports can be filed via MedWatch by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, by US mail at MedWatch, HF-2, 5600 Fishers Lane, Rockville, MD 20852, or by email at http://www.fda.gov/medwatch.